Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 9, 2003, 6:04 PM MDT for Otero County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:04 PM MDT (00:04 UTC)
- Expired
- Jul 9, 2003, 7:00 PM MDT
- In force
- 56 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Otero County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 3155 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 100004 SVRELP NMC035-100100- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 600 PM MDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL OTERO COUNTY IN NEW MEXICO INCLUDING THE CITIES OF...HOLLOMAN AFB...ALAMOGORDO * UNTIL 700 PM MDT * AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BOLES ACRES...OR ABOUT 3 MILES SOUTHWEST OF ALAMOGORDO...MOVING SOUTHWEST AT 20 MPH. SPOTTER REPORTS HAVE INDICATED THREE-QUARTER INCH HAIL ACCOMPANIED THIS STORM AS IT PASSED THROUGH ALAMOGORDO. * THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN OF THE CENTRAL PORTIONS OF WHITE SANDS MISSILE RANGE THROUGH THE WARNING PERIOD MOTORISTS TRAVELING ON U.S. 70 WEST OF ALAMOGORDO SHOULD BE ALERT FOR ADVERSE DRIVING CONDITIONS. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3285 10587 3294 10605 3251 10642 3237 10615 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 230 PM MDT WED JUL 9 2003 SYNOPSIS... STRONG HIGH PRESSURE ALOFT CONTINUES TO HANG OVER SOUTHERN NEW MEXICO...KEEPING THE AREA HOT AND DRY. CONSEQUENTLY THUNDERSTORMS ARE QUITE UNLIKELY THIS EVENING ACROSS THE REGION. TOMORROW THE UPPER LEVEL HIGH SHIFTS WEST INTO ARIZONA. THIS WILL ALLOW MOISTURE TO CREEP BACK INTO THE AREA AND THUS A RETURN OF ISOLATED THUNDERSTORMS FOR THURSDAY THROUGH SATURDAY. AFTERNOON TEMPERATURES WILL REMAIN WARM. THE MOISTURE BEGINS TO SHIFT BACK EAST AGAIN LATE IN THE WEEKEND TO ONCE AGAIN REDUCE RAIN CHANCES. DISCUSSION... VERY WARM ALOFT TODAY...SHOULD KEEP MOST ACTIVITY FROM INITIATING TONIGHT. MODELS PLAYING THE BAIT AND SWITCH. LAST WEEK SHOWING MOISTURE WORKING IN FROM THE SOUTH AS THE UPPER HIGH SHIFTED EAST...NOW MORPHING BACK TO THE PATTERN SEEN LAST WEEK. THUS NOW EXPECTING THE UPPER HIGH TO SHIFT BACK WEST INTO ARIZONA (IT NEVER DID CENTER OVER THE HEART OF THE REGION OR BECOME AS STRONG AS WAS EARLIER SUGGESTED). AS THE UPPER HIGH MOVES BACK INTO AZ...A NUMBER OF THINGS WILL COME INTO PLAY WHICH WILL PUT US BACK IN THE DAILY AFT/EVE TSTM PATTERN OF LAST WEEK ACROSS MUCH OF THE REGION. ARE WILL BE BACK ON THE PERIPHERY OF THE HIGHS FRONT SIDE...THUS WELL BE SUSCEPTIBLE TO WEAK RIPPLES IN THE N-TO-S FLOW ALOFT. EASTERLY LOW LEVEL FLOW WILL IMPORT A BIT MORE MOISTURE INTO THE AREA FROM THE EAST. TEMPS ALOFT WILL COOL ENOUGH TO PROVIDE MORE UNSTABLE LAPSE RATES. WILL HAVE TO BEGINNING SMEARING THE ZONES WITH MINIMAL POPS AS EARLY AS TOMORROW FOR AREA MTNS...AND THU EVE FOR ALL THE LOWLANDS. LIKE LAST WEEK IT LOOKS LIKE THE LOWLANDS WILL REQUIRE THE AID OF OUTFLOWS AND MOUNTAIN CONVECTION TO BUST THROUGH A WEAK CAP. MODELS SHOW THE UPPER HIGH SHIFTING BACK EAST OVER THE REGION LATE SAT AND SUN. THIS SHOULD END PCPN THREAT FOR GILA AND BOOTHEEL... WITH THE LOWLANDS WEST OF THE RIO GRANDE HAVING A MUCH REDUCED TSTM CHANCE. WILL KEEP POPS FOR ZONES EAST OF RIVER SATURDAY AND SLOWLY WEAN THEM OUT SUN AND MONDAY. PRELIMINARY NUMBERS... EL PASO UU 073/098 072/097 072 00101 ALAMOGORDO UU 070/099 069/096 069 00101 LAS CRUCES UU 069/099 068/097 068 00101 CLOUDCROFT UU 048/074 048/073 048 02121 TRUTH OR CONSEQUENCES UU 069/099 068/096 068 00102 SILVER CITY UU 059/094 058/092 057 00102 DEMING UU 068/099 067/094 067 00101 LORDSBURG UU 068/098 067/093 067 00101 SIERRA BLANCA UU 068/097 067/091 067 00101 .ELP...NONE 14 / BIRD
Hazardous weather outlook, Jul 9, 12:30 PM MDT, 5 hours 34 minutes before
NMZ022>025-030>032-TXZ055-056-072030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1230 PM MDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY THUNDERSTORM ACTIVITY NOT EXPECTED TO DEVELOP TODAY ACROSS MOST OF THE AREA AS STRONG HIGH PRESSURE HAS CREATED WARM TEMPERATURES ALOFT AND DRIED THE ATMOSPHERE. THE SOUTHERN SACRAMENTO MOUNTAINS DO HAVE A SLIGHT CHANCE OF A THUNDERSTORM TODAY. WITH MEAGER MOISTURE...DO NOT EXPECT FLOODING. ALSO DO NOT EXPECT LARGE HAIL...EVEN IN HIGHER TERRAIN...WITH A VERY WARM ATMOSPHERE. THE BIGGEST ISSUE WITH STORMS WILL BE OUTFLOW GUST POTENTIAL. ISOLATED GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN... ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA THURSDAY AS THE UPPER HIGH SHIFTS BACK WEST AND ALLOWS MOISTURE TO MOVE BACK INTO THE AREA. PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BIRD
In the hours before
Special weather statement, Jul 9, 4:45 PM MDT, 1 hour 19 minutes before
NMZ024-025-092345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 445 PM MDT WED JUL 9 2003 AT 445 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM OVER THE SACRAMENTO MOUNTAINS BETWEEN HIGH ROLLS AND LA LUZ. THE STORM IS MOVING SOUTH AT 15 MPH. HAIL TO ONE-HALF INCH...WIND GUSTS TO 55 MPH...BRIEF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM AS IT AFFECTS EASTERN ALAMOGORDO DURING THE NEXT 30 TO 60 MINUTES. THIS STORM WILL MONITORED FOR A POSSIBLE WARNING. WHEN HAZARDOUS WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING. MACBLAIN
Special weather statement, Jul 9, 5:45 PM MDT, 19 minutes before
NMZ024-025-100045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 545 PM MDT WED JUL 9 2003 AT 545 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM FORMING NEAR LA LUZ OVER THE SACRAMENTO MOUNTAINS. THIS STORM IS BUILDING ON THE BACK EDGE OF AN EARLIER STORM WHICH MOVED SOUTHWEST OVER ALAMOGORDO AND WEAKENED. THE STORM NEAR LA LUZ IS MOVING SOUTHWEST AT 15 MPH. HAIL TO ONE-HALF INCH...WIND GUSTS TO 55 MPH...LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM. MOTORISTS TRAVELING EAST AND NORTHEAST FROM ALAMOGORDO IN THE SACRAMENTO MOUNTAINS SHOULD BE PREPARED FOR THE POSSIBILITY OF ISOLATED AREAS WATER OR HAIL ON ROADWAYS. PERSONS TRAVELING ON U.S. 70 BETWEEN ALAMOGORDO AND WHITE SANDS MISSILE RANGE POST AREA MAY ENCOUNTER LOCALLY RESTRICTED VISIBILITY IN BLOWING DUST. THIS STORM WILL MONITORED FOR A POSSIBLE WARNING. WHEN HAZARDOUS WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING. NEVER DRIVE INTO WATER ON ROADWAYS. TURN AROUND...DONT DROWN. MACBLAIN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:00 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 30 min |
| Jul 10, 3:59 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 46 min |
| Jul 10, 4:03 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 42 min |
| Jul 10, 4:22 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 38 min |
| Jul 10, 5:02 PM MDT | Severe Thunderstorm Warning | EPZ | Luna, Sierra | 43 min |
| Jul 10, 5:46 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.